Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 133, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 9, 2019, 6:48 PM CDT for Buchanan County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2019, 6:48 PM CDT (23:48 UTC)
- Expired
- Sep 9, 2019, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:32 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -439 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 5:59 PM CDT, 49 minutes earlier.
Area forecast discussion, Sep 9, 5:59 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 559 PM CDT Mon Sep 9 2019 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 300 PM CDT Mon Sep 9 2019 This afternoon, a warm front stretched across the area from near Sioux Falls, SD southeast to Ames and then to Galesburg. Several rounds of showers and thunderstorms have moved across the area. These showers and storms were tied to elevated moisture advection. All of the showers and storms today have been elevated in nature. The warm front is expected to continue moving north and will drive the weather in the short term. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 300 PM CDT Mon Sep 9 2019 General synoptic setup is for a warm front to be draped across the area as a main wave pulls north into the Dakotas today. At the surface a low pressure center was located over SD. This system is expected to track north and east through the period. A strong H85 jet is expected to intensify more this evening and is expected to pull the warm front further north through the CWA. A leading wave is expected to cause thunderstorms, some of which could be severe, across N IA into SC MN. This afternoon, the fronts northward progress has been slower than expected across our area. Moisture is starting to pool along the front along with increasing temperatures in the warm sector. From a storm dynamics stand point, large SBCAPE is forming. At the current time deep layer shear is weak, but is expected to increase with the LLJ this evening. At the surface, enough shear and preferred 0-0.5km shear suggests that low level rotation will be possible with these storms. A tornado threat remains with any storms crossing the warm front. CAMs suggest a supercell to MCS evolution this evening. These storms are expected to move across our area and will have a threat for severe weather, especially along and north of the highway 30 corridor. That said, there appears to be a cap in place for sfc-based convection in the warm sector. Guidance seems to be underdone in the moisture pooling and overall track of the warm front. A look at the soundings suggest that the cap erodes between 21 and 22z at CID. We will need to keep an eye on warm sector based convection, especially with all of this elevated accas and storms ongoing across the warm sector. After the severe threat wanes late this evening, H85 LLJ will continue across the area. This advection will likely lead to showers and storms overnight. CAMs suggest these showers and storms will be mainly confined central Iowa. As the LLJ veers tomorrow AM, it is likely that these showers and storms will shift to the east across our area from C IA. Once these showers and storms end, expect hot temperatures and high humidity as we return to summer. Storms may be possible later tomorrow, but confidence is low at this time. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 300 PM CDT Mon Sep 9 2019 Tuesday Night Scattered showers and thunderstorms are possible, most of which should be elevated, as a new area of low pressure forms in NE Colorado and reinforces the S to SW sfc-850mb theta-e advection over the Upper Mississippi Valley. Being on the far eastern edge of the low-level jet, convergence in the aforementioned layer isn't very strong across eastern Iowa and northwest Illinois. The more widespread and robust convection is forecast across South Dakota in an area of impressive low-level frontogenesis. For our area, have the highest chances north of highway 30 into early Wednesday morning. Primary concern is for heavy rainfall rates due to anomalously high PWATs (1.75-2.0"). Again, current thinking is coverage of storms will be relatively low. Severe weather is not expected due to low deep layer shear. Wednesday Southwest winds will increase through the day likely pushing any residual boundary north of the area into Minnesota and Wisconsin. With the said, some of the model guidance has scattered convection lingering across the north and northeast into the afternoon, so left low chances in the forecast to account for this. Areas south of the warm front will be very warm and humid with highs in the mid 80s to near 90 F, and peak heat indices will reach the low to mid 90s! Thursday On This will be the last day of the unseasonably warm and humid conditions this week. A cold front and associated forcing will bring a good chance for showers and thunderstorms Thursday afternoon and Thursday night from west to east. High PWATs, near 2 inches, pooling along the front will be supportive of heavy downpours. The models have flipped a bit with the ECMWF now the wettest, and GFS/CMC a little drier. THE GFS ensemble mean also has lower QPF than yesterday, now less than 1 inch for most of the CWA. Behind the front, cooler temps will be welcomed for the end of the week with highs in the 70s. This slight cool down will be short lived with temps back into the 80s by next Sunday/Monday. Uttech && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 553 PM CDT Mon Sep 9 2019 Scattered storms possible mainly later tonight with a strengthening low level jet and approaching upper level disturbance. CID and DBQ may be more favored for this activity residing near the moisture transport axis. MVFR to IFR conditions expected with any storms, with potential for strong gusty winds. Otherwise, VFR conditions generally expected with gusty SSE winds diminishing to around 10 kts tonight. Decoupling surface winds and strengthening LLJ will lead to LLWS with winds 40-45+ kts around 2kft by late evening. The winds will return to being gusty on Tuesday while shifting from SW at 15 to 20+ kts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Uttech AVIATION...McClure
Hazardous weather outlook, Sep 9, 3:11 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 311 PM CDT Mon Sep 9 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-100900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 311 PM CDT Mon Sep 9 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon and evening, the severe threat increases and the Storm Prediction Center has a slight risk for severe storms north of a Galena, Illinois to Belle Plaine, Iowa line. A marginal risk extends as far south as a Freeport to Sigourney line. The main risks will be large hail, damaging winds, and isolated tornadoes, especially in the slight risk area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms are possible Tuesday night, mainly north of Interstate 80. The main threat from these storms will be heavy rainfall and strong gusty winds. Wednesday, scattered thunderstorms are possible in the afternoon and evening hours, especially along the highway 20 corridor in eastern Iowa and far northwest Illinois, where the Storm Prediction Center has a Marginal Risk for severe storms. The main severe weather threat would be damaging winds and large hail. Thunderstorms are possible along and ahead of a cold front Thursday afternoon and evening. It is too soon to determine the threat for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation and amateur radio networks may be needed especially this afternoon and evening. Haase/Sheets
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:07 AM CDT | Special Weather Statement | DVN | Cedar | 23 min |
| Sep 9, 8:55 AM CDT | Special Weather Statement | DVN | Jones | 35 min |
| Sep 9, 9:33 AM CDT | Special Weather Statement | DVN | Clinton | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.